Wisconsin, 2010

Damaging Winds in Wisconsin, September 2, 2010

September 2, 2010 · NWS GRB · 4 events in 3 counties and zones

Thunderstorms that developed ahead of a strong cold front produced isolated wind damage as they passed through central and east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed ahead of a strong cold front produced isolated wind damage as they passed through central and east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 2, 1:50 PM CST, 2 hours earlier.

Area forecast discussion, Sep 2, 1:50 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT THU SEP 2 2010

.SHORT TERM...TNGT AND FRI. SEVERAL POTENTIAL PBLMS TO DEAL WITH
OVER THE NXT 24 HRS RANGING FROM PCPN CHCS TNGT AND AGAIN FRI...
GUSTY WNDS ON FRI AND THEN MAX TEMPS FOR FRI AS MUCH COOLER AIR
SET TO INVADE THE WRN GREAT LKS.

THE 19Z MSAS SFC ANALYSIS SHOWED A CDFNT EXTENDED GENERALLY EAST
OF A DLH-MSP LINE AND MAKING STEADY PROGRESS INTO WI. EXPECT TO
SEE THE FNT REACH CNTRL WI BY EVENING. RADAR MOSAIC WAS PICKING UP
SEVERAL AREAS OF PCPN...ONE TO THE EAST ASSOCIATED WITH A PASSING
SHRTWV AND THE SECOND IN THE VCNTY OF THE CDFNT. FINALLY...WV SATL
IMAGERY INDICATED A RATHER STG LONGWV TROF MOVG THRU THE NRN
PLAINS HEADED TO THE EAST.

THE CDFNT TO COMPLETE ITS PASSAGE THRU ERN WI BY EARLY EVENING AS
THE STG LONGWV TROF PUSHES INTO THE UPR MS VALLEY. HIGHEST POPS TO
BE IN THE EAST WITH THE FNT IN THE VCNTY...BUT QUICKLY DIMINISH TO
SCT OR ISOLATED SHWRS BEHIND THE FROPA AS A DRY SLOT MOVS EAST.
DURING THE OVRNGT HRS...THE LONGWV TROF REACHES THE WRN GREAT LKS
RGN WITH WRAP-AROUND MSTR ROTATING SEWD INTO NRN WI. CANNOT RULE
OUT A FEW LGT SHWRS AS A SHRTWV MOVS E-SE THRU THE UPR TROF. THE
ONSET OF STG CAA AND INCREASING WEST WNDS WL BRING A COMPLETELY
DIFFERENT AIR MASS INTO NE WI TNGT. 8H TEMPS CRASH TO AROUND +6C
WITH DEW PTS FALLING THRU THE 50S. LOOK FOR MIN TEMPS TO SETTLE
INTO THE LWR-MID 50S INLAND...55-60 DEGS NEAR THE BAY AND LAKE.

THE LONGWV TROF TO RESIDE OVR THE GREAT LKS ON FRI WITH A
PREVAILING NW FLOW ALOFT MOVG OVR WI. COOL AIR ALOFT COMBINED WITH
DAYTIME HEATING WL GENERATE ENUF INSTABILITY TO BRING A PRETTY
GOOD CHC OF SHWRS TO ALL OF NE WI. BEST CHC TO OCCUR OVR VILAS
CNTY WHERE SOME LK ENHANCEMENT FROM SUPERIOR TO TAKE PLACE (EARLY
TASTE OF LK EFFECT!). THE OTHER MAJOR STORY FOR FRI WL BE THE
WINDY CONDITIONS EXPECTED DUE TO A TIGHT PRES GRAD BETWEEN STG LOW
PRES OVR ONTARIO AND HI PRES OVR THE PLAINS. WND GUSTS THO MAY BE
TEMPERED A BIT DUE TO THE ANTICIPATED CLD CVR. NONETHELESS...EXPECT
TO SEE A FEW GUSTS REACH THE 30 TO 40 MPH RANGE. AN AUTUMNAL FEEL
TO THE AIR WL BE NOTED ON FRI WITH MAX TEMPS ONLY IN THE 50S NORTH
AND LWR 60S CNTRL AND EAST.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.

UPPER LOW VCNTY MN AND CANADIAN BORDER WILL LIFT INTO ONTARIO BY
SAT MORNING...THEN FURTHER INTO QUEBEC BY SUN MORNING. CYCLONIC
FLOW WILL CONTINUE OVER AREA THROUGH SAT...THEN WESTERN RIDGE TO
BUILD EAST FOR SUN WITH RECOVERING HEIGHTS/TEMPS. MADE LITTLE
CHANGE TO EARLY NEXT WEEK PERIOD...KEEPING PCPN CHANCES WITH WARM
FRONT LATE SUN/MON AND COLD FRONT ON TUES. OP RUNS DEVIATING FROM
RESPECTIVE MEANS LATER PERIODS LEADING TO LOW CONFIDENCE FORECAST.
TUE FRONT COULD LINGER CLOSE TO AREA INTO MID NEXT WEEK. ATTM WILL
BET ON CANADIAN HIGH PUSHING FRONT TO OUR SOUTH. 850 TEMPS/5H
HEIGHTS POINT TO TEMPS AT OR SLIGHTLY ABOVE NORMAL FOR EARLY SEP.

FOR FRI NIGHT/SAT...SECONDARY TROF PASSES THROUGH EARLY IN THE
EVENING...SENDING COLDER/DRIER AIR SOUTHEAST. EXCEPT FOR POSSIBLE
LES RAIN SHOWERS NORTH...DRIER AIR WITH DEWS POSSIBLY DROPPING
INTO THE 30S SHOULD LIMIT SHOWER ACTIVITY/CLOUD COVER FRI NIGHT AND
SAT.
&&

.AVIATION...GENERALLY VFR CONDITIONS ARE EXPECTED THIS EVENING
WITH A BRIEF DOWNTURN TO MVFR CIGS/VSBYS DUE TO THE PASSAGE OF A
CDFNT. AS COLDER AIR MOVS INTO THE RGN OVRNGT...POTENTIAL EXISTS
FOR MVFR CIGS TO DVLP WITH IFR CIGS PSBL BETWEEN 08Z-12Z OVR THE
RHI...CWA AND AUW TAF SITES. EXPECT MVFR CIGS TO CONT ON FRI...AS
INCREASING INSTABILITY SHOULD PRODUCE SCT SHWR ACTIVITY. IN
ADDITION TO THE PCPN CHCS...A WINDY DAY ON TAP OVR ALL OF NE WI
WITH SUSTAINED SFC WNDS OF 20 TO 30 MPH WITH HIGHER GUSTS.
&&

.MARINE...DEEPENING LOW PRES OVER ONTARIO WILL PRODUCE STRONG
SMALL CRAFT CONDITIONS ON LAKE MICHIGAN AND THE BAY LATE TONIGHT
AND FRI WITH GALE CONDITIONS POSSIBLE FRI AFTERNOON INTO
SATURDAY. UNSEASONABLY COLD AIR WILL MOVE SOUTH OVER WARM LAKE
WATERS LEADING TO STRONG MIXING. WINDS JUST OFF THE SURFACE WILL
INCREASE TO 35 TO 45 KTS BY LATE IN DAY FRI. BEST CHANCE FOR GALE
CONDITIONS FRI NIGHT AS WINDS SHIFT TO NW.

 &&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/TE
Hazardous weather outlook, Sep 2, 2:05 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT THU SEP 2 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
305 PM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING AS A
COLD FRONT MOVES THROUGH THE REGION. THE MAIN THREAT APPEARS TO BE
DAMAGING WINDS ALONG WITH A SMALL RISK OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS MAY IMPACT NORTHERN DOOR COUNTY ON FRIDAY
AFTERNOON AND FRIDAY NIGHT. GUSTS TO 40 TO 50 MPH ARE POSSIBLE.

THUNDERSTORMS ARE AGAIN POSSIBLE NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ521-522-541>543-032015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
305 PM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH NORTHEAST
WISCONSIN THIS EVENING. GUSTY WINDS AND HAIL ARE POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

DEEPENING LOW PRESSURE MOVING ACROSS LAKE SUPERIOR WILL PRODUCE
STRONG WEST TO NORTHWEST WINDS FRIDAY THROUGH EARLY SATURDAY. A
SMALL CRAFT ADVISORY IS IN EFFECT THROUGH FRIDAY. GALE FORCE WINDS AND
LARGE WAVES ARE POSSIBLE WITH THIS STORM SYSTEM LATER FRIDAY. MARINERS
SHOULD STAY AWARE OF THE LATEST FORECASTS AND WARNINGS AS WE MOVE
INTO THE LABOR DAY WEEKEND.

AK

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
September 2, 3:50 PM CST to 3:55 PM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids to 1.91 mi ENE of Wisconsin Rapids
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.400, -89.840

Thunderstorm wind gusts downed trees in Wisconsin Rapids as the storm moved through the area.

Thunderstorm Wind, Portage

When
September 2, 4:09 PM CST
Where
Portage County, 0.9 mi SW of Plover
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.443, -89.545

Thunderstorm winds, estimated at 60 mph, downed trees and caused power outages on the east side of Plover.

Thunderstorm Wind, Portage

When
September 2, 4:13 PM CST
Where
Portage County, 2 mi NE of Plover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.471, -89.501

A storm spotter estimated thunderstorm winds of at least 60 mph northeast of Plover. Trees were uprooted in the area.

Thunderstorm Wind, Door

When
September 2, 7:10 PM CST
Where
Door County, 1.94 mi W of Gills Rock
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.280, -87.060

Numerous trees were blown down and a 25 foot ham radio tower was blown over by thunderstorm winds just north of Ellison Bay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260329, 262069, 260330, 260331.